Proceedings of the Japan Academy, Series A, Mathematical Sciences

Extension of the Beurling’s Theorem

Esmaiel Hesameddini and Bahmann Yousefi

Full-text: Open access


Under some conditions on a Hilbert space $H$ of analytic functions on the open unit disc we will show that for every nontrivial invariant subspace $\mathcal{M}$ of $H$, there exists a unique nonconstant inner function $\varphi$ such that $\mathcal{M}=\varphi H$. This extends the Beurling’s Theorem.

Article information

Proc. Japan Acad. Ser. A Math. Sci., Volume 84, Number 9 (2008), 167-169.

First available in Project Euclid: 31 October 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 47B37: Operators on special spaces (weighted shifts, operators on sequence spaces, etc.) 47A25: Spectral sets

Invariant subspaces reproducing kernels inner functions multipliers


Yousefi, Bahmann; Hesameddini, Esmaiel. Extension of the Beurling’s Theorem. Proc. Japan Acad. Ser. A Math. Sci. 84 (2008), no. 9, 167--169. doi:10.3792/pjaa.84.167.

Export citation


  • G. T. Adams, P. J. McGuire and V. I. Paulsen, Analytic reproducing kernels and multiplication operators, Illinois J. Math. 36 (1992), no. 3, 404–419.
  • N. Aronszajn, Theory of reproducing kernels, Trans. Amer. Math. Soc. 68 (1950), 337–404.
  • H. Hedenmalm and A. Shields, Invariant subspaces in Banach spaces of analytic functions, Michigan Math. J. 37 (1990), no. 1, 91–104.
  • S. Richter, Invariant subspaces in Banach spaces of analytic functions, Trans. Amer. Math. Soc. 304 (1987), no. 2, 585–616.
  • H. S. Shapiro, Reproducing kernels and Beurling's theorem, Trans. Amer. Math. Soc. 110 (1964), 448–458.
  • A. L. Shields and L. J. Wallen, The commutants of certain Hilbert space operators, Indiana Univ. Math. J. 20 (1970/1971), 777–788.
  • B. Yousefi, Multiplication operators on Hilbert spaces of analytic functions, Arch. Math. (Basel) 83 (2004), no. 6, 536–539.
  • B. Yousefi and S. Foroutan, On the multiplication operators on spaces of analytic functions, Studia Math. 168 (2005), no. 2, 187–191.